Hail, Jerauld
- When
- July 4, 11:39 PM CST to 11:42 PM CST
- Where
- Jerauld County, 18.22 mi WNW of Wessington Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.180, -98.910
Despite influx of drier and more stable air, a narrow corridor of a more favorable convective environment existed through central portions of the Dakotas during the evening of July 4. With a weak disturbance moving across North Dakota, a few thunderstorms developed, which then weakened moving toward the James River in the early overnight, producing small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Despite influx of drier and more stable air, a narrow corridor of a more favorable convective environment existed through central portions of the Dakotas during the evening of July 4. With a weak disturbance moving across North Dakota, a few thunderstorms developed, which then weakened moving toward the James River in the early overnight, producing small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 9:57 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1057 PM CDT Sat Jul 4 2020 .SHORT TERM...(This Evening through Sunday) Issued at 258 PM CDT Sat Jul 4 2020 A slow moving high pressure to the east will keep winds from the southeast today into Sunday. The main effect from this will be drier and more stable air making thunderstorm development difficult. There is a corridor of instability that extends from central NE into central SD into southern ND. There is not a whole lot for thunderstorm development to focus on in central SD and it is dry enough aloft that capping will hold, so not anticipating any late afternoon or evening thunderstorm development. A weak wave will move through ND tonight which could allow for an isolated thunderstorm to creep southward towards Huron or De Smet but chances are too low to mention. Otherwise Sunday morning temperatures will be a couple of degrees warmer than this morning, most locations from 67 to 70. Sunday likely to be much like today with just a bit more wind and a bit more cloud cover. The chances for showers and thunderstorms will likely remain north and west of the area again through the day with a small chance towards 6 or 7 pm in central SD. Highs will mainly be upper 80s to lower 90s. .LONG TERM...(Sunday Night through Saturday) Issued at 258 PM CDT Sat Jul 4 2020 By Sunday evening an axis of instability should exist across central SD. While east of the Missouri River capping should old, storms just west of the river may develop and would likely move a bit more easterly as the ridge aloft is breaking down a bit and westerly flow increases. There is also a weak wave that is expected to move across northern SD which may aid in development. The better chances should be northwest of a Lake Andes to Brookings line. A few severe storms will be possible, the better chance from about 8 pm to 2 am, with about 2000 J/kg CAPE and very marginal directional and speed shear. Not expecting anything organized. Could we see a cold pool develop with more of an easterly movement versus northeast? That is possible as the weak cold pool aloft looks to move near the low level instability in the early evening. Morning lows Monday will be warm and mainly 68 to 72. By Monday the upper level ridge is expected to collapse enough so that mid and upper level winds become more westerly and a bit stronger. This will likely bring a slightly better chance for showers and thunderstorms north of I-90 late Monday afternoon and Monday night as a wave moves through SD. With 2000-2500 J/kg CAPE and 20 to 30 knots of deep layer shear a few severe thunderstorms will be possible. The stronger shear does look to remain north of the area, but still within the realm of seeing an event with a few warnings. Once this wave passes on Monday night Tuesday could see a break as shortwave ridging tries to build into the area. Models not completely agreeable on this so not looking at a zero chance, but definitely lower than Monday. Temperatures and humidity will likely increase with highs mainly in the 90s and dew points climbing into the lower 70s. Tuesday night into Wednesday there is the potential for a strong wave, but model differences do not offer a lot of confidence, more so on timing than strength. Will lean towards Wednesday afternoon and evening east of the James River as the better chance. Once again highs in the upper 80s to lower 90s, with some room to be lower if day time thunderstorm chances increase. Westerly flow aloft will continue into next weekend and should keep occasional chances for showers and thunderstorms with highs in the 80s and lower 90s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1053 PM CDT Sat Jul 4 2020 Mostly clear skies are expected overnight, with light and variable winds. KHON will likely be the only TAF site that has some cloud cover from thunderstorms in the vicinity, but these are expected to dissipate quickly. South winds will become breezy after sunrise, gusting 15 to 20 mph. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...VandenBoogart
Hazardous Weather Outlook National Weather Service Sioux Falls SD 844 AM CDT Sat Jul 4 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-051345- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 844 AM CDT Sat Jul 4 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe thunderstorms will be possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Aberdeen radar (KABR), 147 km away, was scanning. The volume nearest the first event began at 05:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 907736.